Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 233, NWS Birmingham, AL

May 6, 20094 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 6, 2009, 2:54 PM CDT for 4 counties in Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2009, 2:54 PM CDT (19:54 UTC)
Expired
May 6, 2009, 3:24 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Bullock County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 9:27 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 061954
SVRBMX
ALC011-087-101-109-062045-
/O.NEW.KBMX.SV.W.0233.090506T1954Z-090506T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT WED MAY 6 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTHERN BULLOCK COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF UNION SPRINGS...
  SOUTH CENTRAL MACON COUNTY IN SOUTHEAST ALABAMA...
  EXTREME NORTH CENTRAL PIKE COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 345 PM CDT

* AT 252 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PINE
  LEVEL...OR 7 MILES EAST OF MEADVILLE...AND MOVING NORTHEAST AT 30
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SHOPTON...FRANKLIN FIELD...HARDAWAY...DAVISVILLE AND GUERRYTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE NATIONAL WEATHER SERVICE HAS DETECTED SOME WEAK ROTATION WITHIN
THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL
DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3241 8557 3219 8545 3200 8605 3217 8614
TIME...MOT...LOC 1954Z 246DEG 28KT 3211 8602

$$

27
2 follow-up statements
000 
WWUS54 KBMX 062009
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT WED MAY 6 2009

ALC011-087-101-109-062045-
/O.CON.KBMX.SV.W.0233.000000T0000Z-090506T2045Z/
PIKE AL-BULLOCK AL-MONTGOMERY AL-MACON AL-
309 PM CDT WED MAY 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTH CENTRAL MACON...EXTREME EAST CENTRAL MONTGOMERY...NORTHERN
BULLOCK AND EXTREME NORTH CENTRAL PIKE COUNTIES...

AT 309 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR SIMSVILLE...OR 11 MILES WEST OF UNION
SPRINGS...MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FRANKLIN FIELD...HARDAWAY...SEDGEFIELD...FORT DAVIS...DAVISVILLE...
WARRIORSTAND AND GUERRYTON

LAT...LON 3221 8603 3241 8557 3219 8545 3203 8594
TIME...MOT...LOC 2009Z 246DEG 28KT 3216 8590

$$

27
000 
WWUS54 KBMX 062024
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT WED MAY 6 2009

ALC011-087-101-109-062034-
/O.CAN.KBMX.SV.W.0233.000000T0000Z-090506T2045Z/
PIKE AL-BULLOCK AL-MONTGOMERY AL-MACON AL-
324 PM CDT WED MAY 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MACON...EXTREME
EAST CENTRAL MONTGOMERY...NORTHERN BULLOCK AND EXTREME NORTH CENTRAL
PIKE COUNTIES IS CANCELLED...

LAT...LON 3221 8603 3241 8557 3219 8545 3203 8594
TIME...MOT...LOC 2024Z 246DEG 28KT 3220 8577

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 12:54 PM CDT, 2 hours earlier.

Area forecast discussion, May 6, 12:54 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CDT WED MAY 6 2009

.UPDATE...FOR AVIATION.

&&

.DISCUSSION...

THREAT FOR SEVERE STORMS WILL CONTINUE ACROSS PORTIONS OF CENTRAL
ALABAMA INTO THE EVENING HOURS.

FOR THE NEXT FEW HOURS...EXPECT THE LINE OF STORMS WITH POTENTIAL
FOR BRIEF SPINUPS...TO MOVE RAPIDLY EASTWARD. BY ABOUT 1130...
EXPECT THE LINE TO BE EXITING EASTERN STATELINE AROUND RANDOLPH
COUNTY.

UNFORTUNATELY TO THE SOUTH AND AHEAD OF THE MORE SOLID LINE...
ALREADY STARTING TO SEE CELLULAR DEVELOPMENT. NAM12 FORECAST
SOUNDINGS INDICATE SOME IMPRESSIVE DESTABILIZATION THIS
AFTERNOON...AS LOW LEVELS HEAT UP...AND STEEPER MID LEVEL LAPSE
WORK EASTWARD ACROSS SOUTHERN PORTIONS OF CENTRAL ALABAMA.
CONVECTION IN CENTRAL MISSISSIPPI RIGHT NOW IS FORMING IN
ASSOCIATION WITH THE STEEPER MID LEVEL LAPSE RATES. WHILE HELICITY
VALUES ARE NOT OVERLY IMPRESSIVE...AT 150 TO 250 M2/S2 CERTAINLY
SUFFICIENT TO SUPPORT ROTATION. WITH CAPES FROM 2500 TO 3500
J/KG...CONVECTIVE POTENTIAL IS OBVIOUS. HIGHEST THREAT LOOKS TO
BE ALONG AND SOUTH OF A LINE FROM TUSCALOOSA TO SYLACAUGA TO
WEDOWEE AND SOUTH. THERE WILL BE AN OBVIOUS BOUNDARY SEPARATING
COOLER STABLE AIR TO THE NORTH...AND JUICY UNSTABLE AIR TO THE
SOUTH.

AT THIS POINT...EXPECT TO SLOWLY AND DELIBERATELY REMOVE COUNTIES
FROM THE NORTHERN END OF THE CURRENT WATCH THROUGH THE LATE
MORNING AND EARLY AFTERNOON HOURS.

&&

.AVIATION...18Z AVIATION DISCUSSION.

TWO SEPARATE AREAS OF SHOWERS AND THUNDERSTORMS OUT THERE RIGHT
NOW. THE SOUTHEASTERN LINE WILL PASS THROUGH MGM AND TOI THROUGH
21Z. THE SECOND LINE WILL BEGIN TO IMPACT TCL...BHM...AND EET BY
20 TO 21 Z AND THEN PASS THROUGH THE SOUTH AROUND 00Z. WINDS WILL
BE GUSTY WITH THE THUNDERSTORMS AS WELL AS MVFR VIS AND CEILINGS.
LATER TONIGHT IFR CEILINGS WILL WORK IN WITH ALL THE MOISTURE
LEFTOVER FROM TODAYS WEATHER. MAY NEED TO KEEP AN EYE ON FOG IN
THE MORNING...BUT FOCUS FOR THIS UPDATE WILL BE ON THE POSSIBLE
SEVERE WEATHER.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR ALL OF CENTRAL ALABAMA UNTIL 7 AM THURSDAY.

&&

07/07/07
Hazardous weather outlook, May 6, 2:49 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT WED MAY 6 2009

ALZ011>015-017>050-071130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
249 PM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE REMAINS A THREAT OF ISOLATED TORNADOES...DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAIN. THE THREATS WILL GENERALLY
BE CONFINED TO AREAS ALONG AND SOUTH OF LINE FROM LINDEN TO
CLANTON...TO LAFAYETTE.

IN ADDITION...LOCALLY HEAVY WILL CONTINUE TO BE A THREAT WHERE
MULTIPLE STORMS TRACK OVER THE SAME AREA. THIS AREA IS GENERALLY
SOUTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS CENTRAL AND SOUTHERN
AREAS OF CENTRAL ALABAMA ON THURSDAY. THE THREAT TIMING APPEARS TO BE
BETWEEN THE HOURS OF 6 AM AND 10 PM. THE MAIN THREATS WILL BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO
IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
THIS AFTERNOON AND POSSIBLY THURSDAY.

75

In the hours before

Local storm report, May 6, 11:24 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1124 AM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     CORONA                  33.71N 87.47W
05/06/2009                   WALKER             AL   BROADCAST MEDIA

            TREES UPROOTED ALONG MITCHELL MOUNTAIN ROAD.

0946 AM     TSTM WND DMG     6 W HAYDEN              33.92N 86.85W
05/06/2009                   BLOUNT             AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ON COUNTY ROAD 5, 2 MILES WEST
            OF INTERSTATE 65. POSSIBLE TORNADO.

&&

KSUMRALL
Local storm report, May 6, 11:52 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 AM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     TSTM WND DMG     OHATCHEE                33.78N 86.02W
05/06/2009                   CALHOUN            AL   EMERGENCY MNGR

            TREES DOWN BETWEEN OHATCHEE AND ALEXANDRIA.

&&

KSUMRALL
Local storm report, May 6, 1:14 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             MONTGOMERY              32.35N 86.28W
05/06/2009  E0.88 INCH       MONTGOMERY         AL   BROADCAST MEDIA

            PEA TO NICKEL SIZE HAIL AT WAKA STUDIOS

&&

JD/02
Local storm report, May 6, 1:15 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             HOPE HULL               32.27N 86.36W
05/06/2009  E0.88 INCH       MONTGOMERY         AL   LAW ENFORCEMENT

            SHERIFFS DEPUTY REPORTS NICKEL HAIL IN HOPE HULL.

&&

JD/02
Local storm report, May 6, 1:20 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     HAIL             2 S AUBURN UNIVERSITY I 32.34N 86.17W
05/06/2009  E0.50 INCH       MONTGOMERY         AL   AMATEUR RADIO

&&

JD/02
Local storm report, May 6, 1:24 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             2 E AUBURN UNIVERSITY I 32.37N 86.14W
05/06/2009  E0.88 INCH       MONTGOMERY         AL   AMATEUR RADIO

&&

JD/02

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:04 PM CDTSevere Thunderstorm WarningBMXDallas, Marengo, Perry41 min
May 5, 7:43 PM CDTSevere Thunderstorm WarningBMXDallas, Marengo, Perry32 min
May 5, 7:47 PM CDTSevere Thunderstorm WarningBMXMarengo43 min
May 5, 8:23 PM CDTSevere Thunderstorm WarningBMXHale, Marengo37 min
May 6, 1:54 AM CDTAreal Flood AdvisoryBMXLamar, Marion, Winston3 hr
May 6, 3:54 AM CDTSevere Thunderstorm WarningBMXMarion, Walker, Winston26 min
May 6, 4:50 AM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
May 6, 4:54 AM CDTAreal Flood AdvisoryBMXBlount3 hr
May 6, 5:48 AM CDTAreal Flood AdvisoryBMXCherokee, Etowah3 hr
May 6, 6:21 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens, Winston54 min
May 6, 6:41 AM CDTTornado WarningBMXMarion34 min
May 6, 6:45 AM CDTFlash Flood WarningBMXLamar, Marion, Winston4 hr
May 6, 7:37 AM CDTAreal Flood WarningBMXBlount3 hr
May 6, 7:50 AM CDTSevere Thunderstorm WarningBMXMarion, Winston40 min
May 6, 8:07 AM CDTTornado WarningBMXPickens53 min
May 6, 8:11 AM CDTAreal Flood AdvisoryBMXFayette, Lamar, Pickens, Tuscaloosa, Walker3 hr
May 6, 8:11 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter64 min
May 6, 8:27 AM CDTTornado WarningBMXPickens33 min
May 6, 8:28 AM CDTSevere Thunderstorm WarningBMXFayette, Walker, Winston47 min
May 6, 8:35 AM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa, Walker40 min
May 6, 8:47 AM CDTTornado WarningBMXGreene, Pickens, Tuscaloosa43 min
May 6, 8:49 AM CDTSevere Thunderstorm WarningBMXGreene, Hale, Pickens, Sumter, Tuscaloosa41 min
May 6, 8:52 AM CDTTornado WarningBMXFayette, Tuscaloosa, Walker23 min
May 6, 9:13 AM CDTSevere Thunderstorm WarningBMXBibb, Blount, Fayette, Greene, Hale, Jefferson and 4 more62 min
May 6, 9:17 AM CDTTornado WarningBMXTuscaloosa28 min
May 6, 9:19 AM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Perry, Sumter41 min
May 6, 9:38 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter5 days
May 6, 9:38 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter24 hr
May 6, 9:42 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo49 hr
May 6, 9:44 AM CDTTornado WarningBMXBlount, Jefferson9 min
May 6, 10:08 AM CDTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair52 min
May 6, 10:27 AM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby, Talladega33 min
May 6, 10:36 AM CDTAreal Flood WarningBMXEtowah4 hr
May 6, 10:49 AM CDTAreal Flood WarningBMXBlount4 hr
May 6, 11:42 AM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa33 min
May 6, 11:46 AM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore44 min
May 6, 12:20 PM CDTSevere Thunderstorm WarningBMXAutauga, Coosa, Elmore, Lowndes, Montgomery, Tallapoosa40 min
May 6, 12:44 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Lowndes, Macon, Montgomery46 min
May 6, 12:47 PM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa43 min
May 6, 1:26 PM CDTSevere Thunderstorm WarningBMXElmore, Lowndes, Macon, Montgomery, Tallapoosa34 min
May 6, 1:43 PM CDTAreal Flood AdvisoryBMXLamar, Marion, Winston4 hr
May 6, 2:48 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Russell42 min
May 6, 3:57 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Russell37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.